Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 40, NWS Birmingham, AL

March 3, 2020Hale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 3, 2020, 5:33 AM CST for Hale County, Alabama. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2020, 5:33 AM CST (11:33 UTC)
Expired
Mar 3, 2020, 6:15 AM CST
In force
42 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hale County, AL

The radar

The Birmingham radar (KBMX), 105 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 6:04 AM CSTTORNADO2 Wsw Greensboro, ALTHE TORNADO TOUCHED DOWN NEAR ROYAL ESTATES DR AND TRACKED EASTWARD CROSSING HWY 69, HWY 25, AND CR 61 BEFORE DISSIPATING NEAR CR 7. THE MOST SIGNIFICANT DAMAGE WAS NOTED NEAR THE BALLPARK ON HWY 69 AND CASHEW RD WHERE SEVERAL HOMES SUFFERED VARYING DEGREES OF
Mar 3, 6:10 AM CSTTSTM WND DMG1 Sw Greensboro, ALCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 SW GREENSBORO. MULTIPLE TREES DOWN AND HOMES DAMAGED NEAR THE INTERSECTION OF HWY 69 AND HWY 25. TIME ESTIMATED FROM RADAR. CORRECTED FOR TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 5:12 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

288 
WUUS54 KBMX 031133
SVRBMX
ALC065-031215-
/O.NEW.KBMX.SV.W.0040.200303T1133Z-200303T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
533 AM CST Tue Mar 3 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Hale County in west central Alabama...

* Until 615 AM CST.

* At 533 AM CST, a severe thunderstorm was located over Walden
  Quarters, or 7 miles south of Eutaw, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Greensboro, Newbern, Sawyerville, Greensboro Municipal Airport,
  Wedgeworth, Selden Lock And Dam and Cedarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CST for central and
west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3280 8782 3283 8782 3280 8747 3266 8747
      3265 8753 3256 8753 3259 8774 3261 8775
      3261 8780 3263 8781 3263 8775 3266 8774
      3265 8779 3271 8780 3271 8783 3274 8780
      3277 8783 3276 8784 3276 8787
TIME...MOT...LOC 1133Z 278DEG 40KT 3273 8789 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
2 follow-up statements
862 
WWUS54 KBMX 031148
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
548 AM CST Tue Mar 3 2020

ALC065-031215-
/O.CON.KBMX.SV.W.0040.000000T0000Z-200303T1215Z/
Hale AL-
548 AM CST Tue Mar 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CST
FOR CENTRAL HALE COUNTY...

At 548 AM CST, a severe thunderstorm was located over Sawyerville, or
8 miles west of Greensboro, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Greensboro, Newbern, Sawyerville, Wedgeworth, Greensboro Municipal
Airport and Cedarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CST for central and
west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3271 8782 3272 8782 3274 8780 3276 8782
      3281 8781 3280 8747 3266 8747 3265 8753
      3256 8753 3259 8774 3261 8775 3261 8780
      3263 8781 3263 8775 3266 8774 3265 8779
      3271 8780
TIME...MOT...LOC 1148Z 277DEG 34KT 3271 8775 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
126 
WWUS54 KBMX 031157
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
557 AM CST Tue Mar 3 2020

ALC065-031215-
/O.CON.KBMX.SV.W.0040.000000T0000Z-200303T1215Z/
Hale AL-
557 AM CST Tue Mar 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CST
FOR CENTRAL HALE COUNTY...

At 557 AM CST, a severe thunderstorm was located over Greensboro,
moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Greensboro, Newbern, Greensboro Municipal Airport and Cedarville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CST for central and
west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3261 8776 3263 8775 3264 8775 3266 8774
      3267 8774 3279 8769 3278 8747 3266 8747
      3265 8753 3256 8753 3259 8774 3261 8775
TIME...MOT...LOC 1157Z 278DEG 40KT 3269 8762 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 4:00 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 3, 4:00 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
400 AM CST Tue Mar 3 2020

.SHORT TERM...
/Updated at 0352 AM CST Tue Mar 03 2020/

Through Wednesday.

Surprise, here comes more rain. Activity continues to blossom over
the Mississippi and will slide into the area this morning. There is
some instability around this morning, thus the extra lift and
lightning with the more substantial storms. Activity will
continue to move into Central Alabama and then shift southward as
a cold front moves through. This first wave will slide along and
north of the I-20 corridor this morning and then a second complex
may develop and slide along the I-85 corridor late morning. Will
need to monitor both of these areas for stronger storms and
perhaps an isolated severe storm. We are going to introduce a
marginal chance at seeing a severe storms with hail the main wind
threat along with isolated wind damage with the strongest storms.
There is a non zero threat for a tornado, so will also mention
this as a possibility within the stronger storms as the front
moves through. Highs today will be in the 70s.

The cold front pushes south of the area by 6 to 8 pm and things
improve for a good portion of the night. The next push for showers
and storms will develop generally after 3 am and then move northward
through the morning. Eventually we should see widespread coverage
Wednesday morning. Trends are a little slower with that coverage and
push in the best coverage after sunrise Wednesday, with widespread
rains and storms possible just north of the I-20 corridor by late
afternoon. Localized flooding will be a concern on Wednesday as it
will move over areas that received quite a bit of rain today. Right
now we remain below flash flood guidance and will hold off on any
watches. However, a few rivers are already forecast to flood so we
will need to keep an eye on flooding through Thursday morning with
the rains and into Friday for rivers.

16

.LONG TERM...
/Updated at 0352 AM CST Tue Mar 03 2020/

Wednesday night through Monday.

Widespread rain will continue Wednesday night into Thursday morning
as an upper-level shortwave moves eastward from Texas. Enhanced
isentropic and synoptic-scale lift will be focused across the
southern half of our area on the cold side of a front located near
the Gulf Coast. Rainfall amounts of 1.5 to 3 inches are likely south
of I-20, leading to the potential for isolated flash flooding and
areal flooding. Rainfall rates should decrease by sunrise on
Thursday, but light rain may continue through the late morning on
the northwest side of the surface low.

Temperatures on Friday will be mild, but a deep trough over the
eastern CONUS will bring breezy conditions for Friday as high
pressure moves in from the northwest. Cold advection will arrive
Friday evening, and widespread lower to mid 30s are expected for
Saturday morning as northerly winds become lighter.  Dry conditions,
with cool nights and mild afternoons, will continue for the weekend
as high pressures slowly shifts eastward toward the Carolinas. On
Monday, a shortwave is expected to induce southerly low-level flow
and also provide adequate lift for showers during the afternoon and
into the overnight.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

MVFR and lower cigs will be around for most sites for much of the
24 hour TAF forecast. A couple of rounds of showers will move
across through the period. A few TS are moving out of ANB,
otherwise, the chance for thunder is low and will not be mentioned
at this time. Another round of showers will be moving into the
state from the south/southwest later tonight in the pre- dawn
hours and spread into the morning ahead of a surface boundary.
Winds will turn westerly during the day as the system nears.

08

&&

.FIRE WEATHER...

South to southwest winds and high RH values are expected through
this afternoon as multiple rounds of rain move through the
region. Low ceilings are expected as well. More widespread rain is
likely for Wednesday and early Thursday with an additional 1 to 3
inches of rainfall. Dry conditions return for the end of the week
and into the weekend with RH values dropping into the low to mid
30s each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  50  58  48  54 / 100  20  60 100  90
Anniston    71  52  59  48  54 / 100  20  80 100  90
Birmingham  70  53  59  48  58 / 100  30  80 100  80
Tuscaloosa  72  55  59  49  62 / 100  40  90 100  80
Calera      71  54  58  49  58 / 100  30  90 100  80
Auburn      70  55  58  49  57 / 100  40 100 100  90
Montgomery  74  58  61  51  62 / 100  50 100 100  80
Troy        73  59  62  53  64 /  90  70 100 100  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 3, 4:14 AM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
414 AM CST Tue Mar 3 2020

ALZ011>015-017>050-041315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
414 AM CST Tue Mar 3 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is a small risk for severe storms through 2 PM today generally
along and south of a line from Tuscaloosa to Pelham to Wedowee. The
threats include the possibility of a tornado, damaging winds, and
quarter size hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of moderate to heavy rainfall are likely Wednesday morning
early Thursday morning. This could cause isolated flash flooding or
areal flooding for areas south of Interstate 20.

Due to ongoing and expected rainfall, rises are expected along area
rivers. A portion of the Black Warrior river basin is forecast to go
into minor flood Wednesday. Flooding may last through Friday. Please
refer to the latest river statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through early this afternoon and again on Wednesday into early
Thursday morning.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 8:21 PM CSTSpecial Weather StatementBMXWalker24 min
Mar 2, 8:39 PM CSTSpecial Weather StatementBMXJefferson36 min
Mar 3, 4:48 AM CSTTornado WarningBMXGreene, Sumter19 min
Mar 3, 5:05 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter40 min
Mar 3, 6:29 AM CSTTornado WarningBMXBibb, Chilton, Perry31 min
Mar 3, 6:43 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Perry37 min
Mar 3, 11:44 AM CSTAreal Flood AdvisoryBMXAutauga, Dallas, Lowndes, Marengo, Perry3 hr
Mar 3, 12:24 PM CSTAreal Flood AdvisoryBMXBullock, Elmore, Macon, Montgomery3 hr
Mar 3, 1:03 PM CSTAreal Flood AdvisoryBMXBibb, Greene, Hale, Perry, Sumter6 hr
Mar 3, 1:09 PM CSTAreal Flood AdvisoryBMXAutauga, Chambers, Chilton, Coosa, Dallas, Elmore and 1 more6 hr
Mar 3, 1:20 PM CSTRiver Flood WarningBMXElmore, Montgomery7 days
Mar 3, 2:35 PM CSTFlash Flood WatchBMXAutauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 25 more45 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.